Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

May 26, 2021Pleasants County, West Virginia

NWS Charleston, WV issued this special weather statement at May 26, 2021, 4:20 PM EDT for Pleasants County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 4:20 PM EDT (20:20 UTC)
Expired
May 26, 2021, 4:45 PM EDT
In force
25 min
Issued by
NWS Charleston, WV

County Pleasants County, WV

The radar

The Pittsburgh radar (KPBZ), 132 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

738 
WWUS81 KRLX 262020
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
420 PM EDT Wed May 26 2021

OHZ076-WVZ011-262045-
Washington-Tyler-
420 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON AND
NORTHWESTERN TYLER COUNTIES...

At 419 PM EDT, a strong thunderstorm was located near Sistersville,
or 9 miles northeast of St. Marys, moving northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Paden City, Sistersville, Matamoras, Friendly, Fly and New Matamoras.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3958 8089 3960 8085 3959 8085 3958 8083
      3955 8082 3947 8104 3948 8106 3946 8106
      3946 8111 3945 8113 3944 8118 3940 8122
      3946 8141 3958 8121 3957 8104 3954 8104
      3961 8095
TIME...MOT...LOC 2019Z 239DEG 45KT 3952 8112 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 26, 2:48 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 26, 2:48 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
248 PM EDT Wed May 26 2021

.SYNOPSIS...
Showers and storms accompany a mid level disturbance this
afternoon and evening. Wet Spring storm system Friday with cool
and wet conditions lingering into the start of the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 125 PM Wednesday...

Shower and thunderstorms activity is expected to continue to
increase this afternoon as the surface continues to warm. Cloud
layer shear and mid-level lapse rates are rather marginal, perhaps
25KTs and 6C/km H700-H500, but should still be able to generally
perhaps a grand of MLCAPE with temperatures in the mid to upper 80s
and dew points in the lower 60s. With rather steep low level lapse
rates with the aforementioned strong surface heating, the main
threat will be localized damaging wind gusts beneath the
stronger cores and perhaps some marginally severe hail.

Precipitation coverage will increase late this afternoon into this
evening as a pre-frontal trough provides a focus for ascent.
This should provide a relatively narrow window for a better
organized line of convection, mainly for the northwestern half
of the forecast area late this afternoon into early this evening
with a few instances of damaging wind possible. As the line
progresses further southeast, instability will begin to fade
with loss of heating and would expect any activity to taper off
to showers by the early overnight.

The cold front arrives late tonight, stalling W-E roughly bisecting
the forecast area by early Thursday morning. Will likely see
plentiful low stratus Thursday morning where the front stalls, along
with at least some patchy river fog. Could see a bit more widespread
fog Thursday morning if skies clear out more than anticipated.

Thursday will be a quieter day with the cold front sinking south of
out of the forecast area by midday. Couldn't rule out a stray
shower across S WV or S VA in the afternoon, but the bulk of the
region will remain precipitation free.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 246 PM Wednesday...

A few isolated showers and storms will be possible Thursday night as
a surface low in the Midwest pulls a warm front northward through
the area, but any activity should be elevated. The higher chance of
more widespread convection will occur Friday afternoon and evening
as the surface low moves across the Ohio Valley and drags a cold
front across the region. Latest SPC Day 3 Convective Outlook has our
entire area in a Marginal risk on Friday as 0-6 km shear values of
35-40 kts are expected to be in place, but how much instability is
realized is still somewhat uncertain. While models such as the NAM
and RAP do suggest that SBCAPE values may reach about 2000 J/kg, the
GFS has much weaker instability parameters as there is
uncertainty in the amount of clearing that could occur.
Regardless, damaging winds will be the primary threat with the
widely scattered convection, but large hail could also occur,
especially if enough instability materializes. In addition,
with PWATs surging to values of 1.8 inches ahead of the cold
front, some localized flooding issues could develop. Rainfall
amounts in general should be about an inch through Friday night
for many areas, but locally heavier amounts of 1.5 to 2 inches
will be possible in areas where heavier embedded storms develop.

While the majority of the precipitation should taper off by
Friday night as the cold front and surface low push east of the
region, isolated to scattered showers are expected to linger on
Saturday as the supporting upper trough slowly approaches. This
activity should be light and showery in nature with most areas
expected to receive a tenth or less of precipitation through
Saturday evening. Otherwise, it will be much cooler on Saturday
with highs about 10 degrees below normal in the showery and
post-frontal regime.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 246 PM Wednesday...

Additional showers will remain possible Saturday night into
Sunday as the aforementioned upper trough continues to slowly
swing through the region, but overall QPF amounts should
continue to remain light. Otherwise, temperatures on Sunday
should be about 5 degrees warmer than Saturday in most areas,
but likely remaining below normal.

Surface high pressure should provide dry conditions for early
next week, but precipitation chances may increase by midweek as
the GFS shows a coastal system developing near the southeast US
and the moisture associated with this system gradually building
towards our area. However, the ECMWF shows the next system
generally approaching from the west and a more zonal flow aloft
but the general trend is for a return of PoPs by the end of the
long term period. In addition, temperatures should return to
normal values by Monday and are expected to gradually rise to
above normal values through midweek.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM Wednesday...

Isolated to scattered thunderstorms are expected this afternoon
ahead of an approaching pre-frontal trough aloft. A broken line of
showers and storms is expected late this afternoon into this evening
with the aforementioned trough aloft. Confidence in an individual
thunderstorm impacting an individual terminal this afternoon or the
line maintaining strength as it passes through the terminals this
evening is low. Have only coded up VCTS for now, although at least a
few amendments for TS on station seem probable between 20-00Z.

Outside of thunderstorms, conditions remain VFR through at least
late tonight. A cold front stalling across the region will be a
focus for some lower stratus and potentially some fog heading into
Thursday morning. Thinking stratus may be more prevalent than fog,
but do have some IFR visibility restrictions in this set of TAFs.

Winds will be gusty out of the west this afternoon and early
evening, 10-15KT G20-25KTs, turning northwesterly and decreasing to
10KTs this evening before going calm during the latter half of the
overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of TS early this afternoon will
vary considerably. Fog could be more dense than currently
advertised if skies clear than more advertised Thursday morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR possible in rain on Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/RG
NEAR TERM...JP
SHORT TERM...RG
LONG TERM...RG
AVIATION...JP
Hazardous weather outlook, May 26, 4:59 AM EDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
459 AM EDT Wed May 26 2021

KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>010-013>019-024>030-
033-034-039-515>526-270900-
Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-
Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
459 AM EDT Wed May 26 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms may occur this afternoon and evening. The
Storm Prediction Center indicates that a Marginal Risk of severe
weather exists with locally damaging wind gusts being the primary
severe weather threat. A Marginal Risk of severe weather indicates
that isolated severe storms may occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected during the day Friday and into
Friday evening as a strong storm system affects the area. The Storm
Prediction Center indicates that a Marginal Risk of severe weather
exists for Friday afternoon and evening with locally damaging wind
gusts and possibly some hail being the primary severe weather
threat. A Marginal Risk of severe weather indicates that isolated
severe storms may occur.

The Weather Prediction Center also indicates that a Marginal Risk of
high water impacts exists for Friday and Friday evening. A Marginal
Risk of high water indicates that isolated flooding impacts may
occur.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-076-WVZ011-020-031-032-040-270900-
Perry-Morgan-Washington-Tyler-Doddridge-Harrison-Taylor-Barbour-
459 AM EDT Wed May 26 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms may occur this afternoon and evening. The
Storm Prediction Center indicates that a Slight Risk of severe
weather exists for this afternoon and evening with locally damaging
wind gusts being the primary severe weather threat. A Slight Risk of
severe weather indicates that isolated to scattered severe storms may
occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected during the day Friday and into
Friday evening as a strong storm system affects the area. The Storm
Prediction Center indicates that a Marginal Risk of severe weather
exists for Friday afternoon and evening with locally damaging wind
gusts and possibly some hail being the primary severe weather
threat. A Marginal Risk of severe weather indicates that isolated
severe storms may occur.

The Weather Prediction Center also indicates that a Marginal Risk of
high water impacts exists for Friday and Friday evening. A Marginal
Risk of high water indicates that isolated flooding impacts may
occur.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 26, 4:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
420 PM EDT Wed May 26 2021

OHZ076-WVZ011-262045-
Washington-Tyler-
420 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON AND
NORTHWESTERN TYLER COUNTIES...

At 419 PM EDT, a strong thunderstorm was located near Sistersville,
or 9 miles northeast of St. Marys, moving northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Paden City, Sistersville, Matamoras, Friendly, Fly and New Matamoras.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3958 8089 3960 8085 3959 8085 3958 8083
      3955 8082 3947 8104 3948 8106 3946 8106
      3946 8111 3945 8113 3944 8118 3940 8122
      3946 8141 3958 8121 3957 8104 3954 8104
      3961 8095
TIME...MOT...LOC 2019Z 239DEG 45KT 3952 8112

19

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:35 PM EDTSpecial Weather StatementRLXCalhoun, Jackson, Wirt25 min
May 26, 5:04 PM EDTSpecial Weather StatementRLXWirt26 min
May 26, 5:30 PM EDTSpecial Weather StatementRLXDoddridge30 min
May 26, 5:41 PM EDTSpecial Weather StatementRLXPocahontas34 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.